Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 112, NWS Springfield, MO

August 10, 20135 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 10, 2013, 2:46 AM CDT for 5 counties in Missouri. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 2:46 AM CDT (07:46 UTC)
Expired
Aug 10, 2013, 10:00 AM CDT
In force
7 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Texas County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WGUS53 KSGF 100746
FFWSGF
MOC065-161-169-203-215-101500-
/O.NEW.KSGF.FF.W.0112.130810T0746Z-130810T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 AM CDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI...
  NORTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
  NORTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHERN PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 AM CDT.

* AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RAINFALL AMOUNTS OF ONE TO TWO INCHES WITH LOCAL 
  AMOUNTS NEAR 3 INCHES ARE EXPECTED.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE KK AT GLADDEN CREEK JUST NORTH OF AKERS...
HIGHWAY 119 AT PIGEON CREEK NEAR MONTAUK STATE PARK...
ROUTE T NORTHWEST OF WAYNESVILLE...
ROUTE DD AT DRY FORK NORTHWEST OF SALEM...
ROUTE H AT LITTLE PINEY CREEK SOUTHEAST OF EDGAR SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3758 9117 3759 9131 3751 9131 3750 9120
      3742 9120 3741 9117 3731 9117 3733 9225
      3764 9225 3771 9241 3787 9241 3787 9152
      3780 9152 3779 9131 3771 9130 3770 9114

$$

FOSTER
1 follow-up statement
203 
WGUS73 KSGF 101227
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 AM CDT SAT AUG 10 2013

MOC065-161-169-203-215-101237-
/O.CAN.KSGF.FF.W.0112.000000T0000Z-130810T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENT MO-PHELPS MO-PULASKI MO-SHANNON MO-TEXAS MO-
727 AM CDT SAT AUG 10 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DENT...NORTHERN
SHANNON...NORTHERN TEXAS...SOUTHERN PHELPS AND SOUTHERN PULASKI
COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT. 

HOWEVER AN AREAL FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM FOR 
RESIDUAL STREAM AND LOW WATER CROSSING FLOODING.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3758 9117 3759 9131 3751 9131 3750 9120
      3742 9120 3741 9117 3731 9117 3733 9225
      3764 9225 3771 9241 3787 9241 3787 9152
      3780 9152 3779 9131 3771 9130 3770 9114

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:36 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 10, 2:36 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT Sat Aug 10 2013

.UPDATE...
ISSUED AT 1049 AM CDT SAT AUG 10 2013

Went ahead and cancelled the flood watch for our southern counties
as the surface boundary and 850 front have shifted south into
Arkansas. also mid level moisture and precipitable water values
have decreased over the region.

&&

.SHORT TERM...(Today through Monday Night) ISSUED AT
236 AM CDT SAT AUG 10 2013

Large scale upper level flow pattern shows very little change
through Sunday as a broad upper level vortex over eastern Canada
remains pretty much stationary. Meanwhile...the upper ridge over the
Southwestern United States extending from Texas northwestward toward
Montana remains essentially stationary through the period.

The above pattern will continue to produce the persistent Northwest
upper level flow we have have seen for quite some time now over
Missouri and well to our North and East. A couple of weak
progressive short wave trofs embedded in this flow will drive
Southeastward from the Northern High Plains from Saturday through
Monday.

At the surface is where we will see at least some respite. High
pressure centered over the upper Mississippi Valley will track
slowly southeastward into Sunday with ridging persisting into
Missouri. Latest Model guidance is in fair consistency with keeping
surface front and 850 mb level baroclinic zones mainly along the
Missouri and Arkansas border area or just south of it. This pattern
should keep most shower and convective activity focused over
southern and far southwestern Missouri through Sunday with activity
diminishing toward the north.

Sunday night into Monday is when we begin to see the first notable
pattern change as the only shortwave of any real strength pushes
southeastward from the northern High Plains. At the same time
surface high pressure tracks eastward and at least a weak to
moderate 850 southwesterly flow sets up...giving us the best focus
of dynamics and moisture advection over Southern Missouri for this
three day period. Surface based and Most Unstable Cape values are
also best on Monday afternoon...both hitting the 4000J/KG to
5000J/KG range over western Missouri and far Southeastern Kansas.
While forecast PWAT values approach the 1.70 inch range...the deep
Gulf moisture advection we saw last week does not set up..thus I do
not believe we will see a repeat of the flooding we saw over the
past few days. While a few stronger storms are possible...do not see
much of a threat for severe storm development as zero to six km bulk
shear values remain around 20 kts or so.

.LONG TERM...(Sunday THROUGH Friday)
ISSUED AT 236 AM CDT SAT AUG 10 2013

The upper level pa tern shows modest change over the outlook period
as the upper trof over Canada continues to slide eastward and its
associated upper trof shifts southeastward toward the Appalachian
ridge. At the surface...some residual convection may persist over
far southwestern Missouri into Tuesday mainly due to the continuance
of the pattern described above for Monday.

Wednesday through Friday should bring much drier (finally) and very
comfortable conditions as a seasonably strong surface Canadian high
pressure system sinks well south of the area. Expect daytime highs
to be in the lower 80s with overnight lows in the lower 60s during
this time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1243 PM CDT SAT AUG 10 2013

Lower clouds are still a little slow to clear out at the Branson
Airport so will keep a 1000-foot ceiling for the next couple of
hours. Otherwise will go with vfr conditions through the afternoon
at all taf sites. will also carry tempo thunder at Branson since
they are closer to the 850 mb shear axis and deeper moisture.

Later tonight will bring ceilings down to ifr for Branson and mvfr
for Springfield and Joplin with slightly positive hydrolapses...weak
winds and lots of residual low level moisture.

terry

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Terry
SHORT TERM...Colucci
LONG TERM...Colucci
AVIATION...Terry
Hazardous weather outlook, Aug 9, 9:30 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT FRI AUG 9 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
930 PM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MIDNIGHT ACROSS SOUTH
  CENTRAL MISSOURI. NO SEVERE WEATHER IS EXPECTED...BUT BRIEF
  PERIODS OF HEAVY RAIN MAY RESULT IN LOCALIZED FLOODING.

  LATE TONIGHT...ADDITIONAL WIDESPREAD THUNDERSTORMS ARE EXPECTED
  TO DEVELOP ACROSS EXTREME SOUTHERN MISSOURI AND NORTHERN
  ARKANSAS. CURRENT INDICATIONS ARE THAT THE HEAVIEST RAINFALL
  WILL OCCUR ACROSS NORTHERN ARKANSAS...BUT SOME HEAVY RAIN MAY
  STILL OCCUR IN EXTREME SOUTHERN MISSOURI. BECAUSE OF EXTREMELY
  SATURATED SOILS...EVEN SHORT PERIODS OF HEAVY RAIN WILL LIKELY
  RESULT IN FLASH FLOODING.

  OTHERWISE...MANY CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL
  REMAIN FLOODED ACROSS SOUTHEASTERN KANSAS AND THE MISSOURI
  OZARKS DUE TO THE HEAVY RAIN FROM THE LAST WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO
  SATURDAY MORNING.

  THE CHANCE FOR THUNDERSTORMS AND RISK FOR HEAVY RAINFALL WILL
  CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Aug 10, 1:09 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 AM CDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     HEAVY RAIN       1 N WHITE CHURCH        36.86N 91.79W
08/10/2013  M2.50 INCH       HOWELL             MO   CO-OP OBSERVER

            OBSERVER MEASURED 2.50 INCHES SINCE MIDNIGHT.

&&

LDOOLEY
Local storm report, Aug 10, 2:27 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 AM CDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     FLASH FLOOD      CONWAY                  37.50N 92.82W
08/10/2013                   LACLEDE            MO   EMERGENCY MNGR

            FLASH FLOODING OF SMALL STEAMS AND ROADWAYS REPORTED IN
            THE VICINITY OF CONWAY.

&&

KARDELL
Local storm report, Aug 10, 2:46 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 AM CDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      2 WSW CONWAY            37.49N 92.85W
08/10/2013                   LACLEDE            MO   FIRE DEPT/RESCUE

            3 FEET OF WATER REPORTED OVER INTERSTATE 44 NEAR THE 112
            MILE MARKER.

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:19 PM CDTFlash Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney6 hr
Aug 9, 11:28 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas9 hr
Aug 10, 1:01 AM CDTFlash Flood Warning EmergencySGFDallas, Greene, Laclede, Polk, Webster, Wright7 hr
Aug 10, 1:07 AM CDTFlash Flood WarningSGFHowell, Oregon, Shannon7 hr
Aug 10, 4:01 AM CDTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark4 hr
Aug 10, 6:40 AM CDTRiver Flood WarningSGFShannon19 hr
Aug 10, 7:59 AM CDTFlash Flood WarningSGFHowell, Oregon, Ozark6 hr
Aug 10, 8:06 AM CDTAreal Flood WarningSGFDallas, Greene, Laclede, Polk, Webster, Wright8 hr
Aug 10, 8:15 AM CDTAreal Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon, Texas13 hr
Aug 10, 3:14 PM CDTAreal Flood WarningSGFDallas, Greene, Laclede, Polk, Webster, Wright6 hr
Aug 10, 3:42 PM CDTAreal Flood WarningSGFDallas, Laclede, Polk5 hr

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.